Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2004, 5:22 AM CDT for Divide County, Williams County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 5:22 AM CDT (10:22 UTC)
- Expired
- May 29, 2004, 6:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Divide County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
935 WUUS53 KBIS 291022 SVRISN NDC023-105-291100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILLISTON ND ISSUED BY BISMARCK ND 521 AM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA NORTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 600 AM CDT * AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF HAMLET...OR ABOUT 27 MILES SOUTHEAST OF CROSBY...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NOONAN AROUND 555 AM CDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4852 10320 4851 10292 4895 10300 4891 10320 $$ RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:00 AM CDT, 22 minutes earlier.
Area forecast discussion, May 29, 5:00 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT SAT MAY 29 2004 .SHORT TERM... TODAY THROUGH MONDAY NIGHT...MID LEVEL LOW CURRENTLY IN SOUTHWESTERN CANADA WILL CONTINUE TO MOVE EASTWARD THROUGH THE SHORT TERM...KEEPING AN ACTIVE PATTERN ACROSS THE CWA. SURFACE LOW IS CURRENTLY NEAR SOUTHEAST MONTANA/NORTHWEST SOUTH DAKOTA...WITH BOUNDARY JUST BARELY CREEPING INTO WESTERN NORTH DAKOTA. WITH AID OF LOW LEVEL JET TRANSPORTING MOISTURE UP FROM THE SOUTH...SOME SEVERE STORMS HAVE KICKED UP THIS MORNING IN WESTERN COUNTIES...WITH HAIL AND HEAVY RAIN. SLOW MOVING/TRAINING CELLS HAVE WARRANTED A FLASH FLOOD WARNING EARLIER THIS MORNING IN SOUTHERN MCKENZIE COUNTY...WHERE FFMP AND DOPPLER ESTIMATES EXCEEDED 3 INCHES OF RAIN IN THIS AREA. SHORT TERM MODELS IN AGREEMENT OF MOVING THIS BOUNDARY TO A ISN-BIS LINE BY 18Z...AND A BOT/JMS LINE BY 00Z. WITH CONTINUED UNSTABLE ATMOSPHERE...WILL THEREFORE CONTINUE FLASH FLOOD WATCH AND SEVERE WORDING IN ZONES THROUGH THIS EVENING. K INDEX STILL PROGGED AT ABOUT 35. PERIODS OF SHOWERS CONTINUE THROUGH THE SHORT TERM...BUT HEAVIER AMOUNTS STAY IN CANADA AND TO THE EAST. .LONG TERM... TUESDAY THROUGH FRIDAY NIGHT...AFTER MORE SHOWERS ON TUESDAY...MID LEVEL LOW MOVES EAST AND SOME RIDGING JUST TO OUR WEST WILL PLACE US IN A ZONAL TO NORTHWEST FLOW. WEAK SURFACE HIGH PRESSURE BUILDS IN THROUGH WEDNESDAY NIGHT...DRYING THINGS OUT. THURSDAY THROUGH FRIDAY...INSTABILITY INCREASES...AND SHOWALTERS RANGE ANYWHERE FROM 0 TO -5...MAINLY IN THE SOUTH. LOW PRESSURE IN THE NORTHERN ROCKIES SETS UP A RETURN FLOW WITH WARM AIR ADVECTION AND MOISTURE INCREASE. SEEMS TO BE A SET UP FOR SOME CONVECTION THURSDAY AND FRIDAY...BUT I DIDNT SEE ANY CLEAR TRIGGERS. SURROUNDING OFFICE KEPT DRY...SO I FOLLOWED SUIT...WITH IT BEING FAR OUT ENOUGH TO WAIT FOR ANOTHER MODEL RUN. I DID BUMP TEMPERATURES UP ON THESE DAYS...HOWEVER. SATURDAY...THE 00Z GFS STARTS TO BRING ANOTHER 500 MB LOW EASTWARD ACROSS CANADA...ONCE AGAIN SETTING US IN A SOUTHWEST FLOW PATTERN. WILL MORE THAN LIKELY ADD POPS TO DAY 7 (SATURDAY)...AT LEAST FOR WESTERN COUNTIES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SATURDAY NIGHT NORTHWEST...NORTH CENTRAL AND EAST CENTRAL. && SHULZ
Hazardous weather outlook, May 28, 3:07 PM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 307 PM CDT FRI MAY 28 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292005- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 307 PM CDT FRI MAY 28 2004 ...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY ACROSS NORTH DAKOTA TONIGHT THROUGH SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...SOME COULD BE SEVERE WITH HEAVY RAIN. A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL NORTH DAKOTA...FROM WILLISTON TO MINOT TO JAMESTOWN TO ELLENDALE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLOOD WATCH FOR NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL NORTH DAKOTA WILL BE IN EFFECT THROUGH SATURDAY NIGHT WHERE THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE EXPECTED. SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH DAKOTA SATURDAY AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. TSW/CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 64 min |
| May 28, 10:11 PM CDT | Severe Thunderstorm Warning | BIS | Billings | 59 min |
| May 29, 12:33 AM CDT | Flash Flood Warning | BIS | McKenzie | 3 hr |
| May 29, 4:35 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 40 min |
| May 29, 4:40 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 35 min |
| May 29, 4:23 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 52 min |
| May 29, 4:35 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 55 min |
| May 29, 5:05 PM CDT | Tornado Warning | BIS | McIntosh | 25 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 64 min |
| May 29, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 56 min |
| May 29, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.